Alert archive / Hawaii / Small Craft Advisories in 2019
Small Craft Advisory 21, NWS Honolulu, HI
NWS Honolulu, HI issued this small craft advisory at May 17, 2019, 3:15 AM HST. It took effect at May 17, 2019, 6:00 PM HST. It was in force for 57 hr.
The area
The counties it named.
The facts
- Issued
- May 17, 2019, 3:15 AM HST (13:15 UTC)
- In effect from
- May 17, 2019, 6:00 PM HST
- Expired
- May 20, 2019, 3:15 AM HST
- In force
- 57 hr
- Issued by
- NWS Honolulu, HI
The text
As transmitted.
437 WHHW70 PHFO 171315 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 315 AM HST Fri May 17 2019 PHZ119>121-123-124-180215- /O.NEW.PHFO.SC.Y.0021.190518T0400Z-190520T0400Z/ Maalaea Bay-Pailolo Channel-Alenuihaha Channel- Big Island Leeward Waters-Big Island Southeast Waters- 315 AM HST Fri May 17 2019 ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST SUNDAY... The National Weather Service in Honolulu has issued a Small Craft Advisory, which is in effect from 6 PM this evening to 6 PM HST Sunday. * Winds...East to northeast 20 to 25 knots. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory indicates conditions hazardous to small craft are expected. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these hazardous conditions. && $$ Houston
6 follow-up statements
472 WHHW70 PHFO 180134 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 334 PM HST Fri May 17 2019 PHZ119>121-123-124-181445- /O.CON.PHFO.SC.Y.0021.190518T0400Z-190520T0400Z/ Maalaea Bay-Pailolo Channel-Alenuihaha Channel- Big Island Leeward Waters-Big Island Southeast Waters- 334 PM HST Fri May 17 2019 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY... * Winds...East winds to 25 kt with higher gusts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory indicates conditions hazardous to small craft are expected. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these hazardous conditions. && $$
140 WHHW70 PHFO 181330 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 330 AM HST Sat May 18 2019 PHZ119>121-123-124-190230- /O.EXT.PHFO.SC.Y.0021.000000T0000Z-190520T1600Z/ Maalaea Bay-Pailolo Channel-Alenuihaha Channel- Big Island Leeward Waters-Big Island Southeast Waters- 330 AM HST Sat May 18 2019 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY... * Winds...East 20 to 25 kt, with higher gusts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory indicates conditions hazardous to small craft are expected. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these hazardous conditions. && $$
906 WHHW70 PHFO 190127 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 327 PM HST Sat May 18 2019 PHZ119>121-123-124-191430- /O.CON.PHFO.SC.Y.0021.000000T0000Z-190520T1600Z/ Maalaea Bay-Pailolo Channel-Alenuihaha Channel- Big Island Leeward Waters-Big Island Southeast Waters- 327 PM HST Sat May 18 2019 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * Winds...East 20 to 25 kt. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory indicates conditions hazardous to small craft are expected. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these hazardous conditions. && $$
478 WHHW70 PHFO 191328 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 328 AM HST Sun May 19 2019 PHZ119>121-123-124-200445- /O.CON.PHFO.SC.Y.0021.000000T0000Z-190520T1600Z/ Maalaea Bay-Pailolo Channel-Alenuihaha Channel- Big Island Leeward Waters-Big Island Southeast Waters- 328 AM HST Sun May 19 2019 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * Winds and Seas...East 20 to 25 kt, except north 20 to 25 kt in Maalea Bay. Seas 5 to 9 feet, except 2 to 3 feet in Maalea Bay. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory indicates conditions hazardous to small craft are expected. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these hazardous conditions. && $$
686 WHHW70 PHFO 200121 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 321 PM HST Sun May 19 2019 PHZ119>121-123-124-201430- /O.CON.PHFO.SC.Y.0021.000000T0000Z-190520T1600Z/ Maalaea Bay-Pailolo Channel-Alenuihaha Channel- Big Island Leeward Waters-Big Island Southeast Waters- 321 PM HST Sun May 19 2019 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * Winds and Seas...East 20 to 25 kt, except north 20 to 25 kt in Maalea Bay. Seas 5 to 9 feet, except 2 to 3 feet in Maalea Bay. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory indicates conditions hazardous to small craft are expected. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these hazardous conditions. && $$
299 WHHW70 PHFO 201315 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 315 AM HST Mon May 20 2019 PHZ119>121-123-124-201415- /O.CAN.PHFO.SC.Y.0021.000000T0000Z-190520T1600Z/ Maalaea Bay-Pailolo Channel-Alenuihaha Channel- Big Island Leeward Waters-Big Island Southeast Waters- 315 AM HST Mon May 20 2019 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds have dropped below advisory levels, therefore the National Weather Service in Honolulu has cancelled the Small Craft Advisory. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this small craft advisory went out at May 16, 8:30 PM HST, 6 hours 45 minutes earlier.
Area forecast discussion, May 16, 8:30 PM HST, 6 hours 45 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 830 PM HST Thu May 16 2019 .SYNOPSIS... A trade wind pattern will hold through the weekend as high pressure stays to the north of the islands. Expect some of the showers to ride in with the trades, affecting mainly the windward and mountain areas. Frequency of these showers will be highest during the nights and mornings. Lee areas of all islands will remain dry. A change in the weather is on tap for next week, with more humid conditions as the winds veer to the southeast. && .DISCUSSION... An east to west oriented ridge located about 440 miles north of the islands, continues to generate moderate strength trade winds to the islands this evening. The trades are expected to bump up a notch to locally strong by Friday evening as new 1024 mb high takes over and passes north of the islands over the weekend. Please see the marine discussion for more details. This current ridge north of the islands is being supported by a broad upper level high. Satellite imagery shows a northeast to southwest band of low clouds with embedded showers lying across Maui County. Oahu is at the fringe of this westward moving band. There is some history with this band of clouds, which is the same band associated with a front from 10 to 14 days ago. It went east of the Big Island, then came back as a trough over the past weekend. It is now just the remnants of a trough. The band will continue westward overnight, reaching Kauai Friday afternoon. The band finally breaks up Friday night and Saturday. In terms of showers, it has been rather damp across windward areas of Maui and Molokai. Most windward locations on Maui had rainfall amounts just under half an inch in a 12 hour period ending at 6 pm HST this evening. Even Lanai had a couple of hundredths this afternoon. So, as this band slowly engulf Oahu in the coming hours, expect increasing clouds over the island with an uptick in trade showers. Some of this moisture will leak downwind into the lee areas of the island, although rainfall amounts will be under a tenth of an inch for this section of the island. Enjoy this weekend in terms of comfort. A change is coming next week with the trades becoming southeast over the western islands Sunday night, then all islands by Monday afternoon. The southeast winds mean the rise in the humidity level and a rise in the discomfort level. The winds may even turn light over the western islands by Tuesday, raising the discomfort level a little more. This occasion is expected to be short-live as both the new GFS and old ECMWF models point to a firmer easterly wind flow returning Wednesday, and continues for the rest of next week. As with the potential for showers during this stretch between Monday and Wednesday, the GFS solution has a low level inversion between 8k and 10k feet. With the light winds over the western islands, daytime sea breeze takes over, which will lead to some afternoon clouds and spotty showers. This inversion will help put a cap on the vertical development of these afternoon clouds and thus limiting the showers. Leeward Big Island may see a bit more afternoon clouds and showers, however. The background flow of east to southeast winds, will continue to carry in a few showers to the windward and mountain areas. All this changes is due in part of an upper level trough setting up shop west of the islands, some 600 to 900 miles northwest of Kauai. It could be a bit too west to really affect the main Hawaiian Islands, but any closer, it will. We will see how the models play it out in the coming days. && .AVIATION... High pressure north of the state will maintain moderate trades across the area for the next couple of days. Lower clouds and showers will affect mainly windward and mauka sections of the islands. SIGMET Sierra is in effect for mountain obscuration above 1000 feet across the windward slopes of Oahu, Molokai, Lanai and Maui. This will likely last through tonight. Otherwise, VFR will prevail. No other AIRMETS are in effect. && .MARINE... A surface high pressure system north of the islands will maintain moderate trade winds through early Friday. A new surface high is expected to build northwest of the area by late Friday, and then move slowly east through this weekend. This will cause the pressure gradient to tighten across the area, which will strengthen the trade winds. As a result, expect the trades to reach the Small Craft Advisory (SCA) criteria starting Friday night across the typically windier waters adjacent to the islands of Maui County and the Big Island. The latest forecast indicates the SCA will likely continue for these marine zones through Sunday. The winds are expected to become lighter and shift around out of the east-southeast early next week as the surface high moves far northeast of the area and a front approaches the state from the northwest. The current south swell will continue to slowly fade through Friday. Slightly larger southwest and south swells are expected to spread across the area from this weekend through the first half of next week. Surf may approach the High Surf Advisory (HSA) criteria along south facing shores by the middle of next week. Small surf will persist along east facing shores through Friday night. Even though the trades will be strengthening this weekend, expect only small choppy breakers along east facing shores from Saturday into early next week. A small northwest swell arriving this weekend will likely produce a slight bump in surf along north and west facing shores of most of the smaller islands from Saturday through Sunday. This northwest swell will gradually fade early next week. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && H Lau/Houston/Powell
Nearby
Small Craft Advisories in Hawaii, 2019Every small craft advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.